Dietary deficiencies are a significant problem in the United States, especially when fruits, vegetables, whole grains and other healthy foods are eaten in limited quantities. A study published in 2005 showed that many Americans were not meeting the U.S. Recommended Dietary Allowances for a number of nutrients: 73 percent of people were not getting enough zinc in their diets, 65 percent were deficient in calcium intake, 62 percent were low in magnesium, 56 percent in vitamin A and 54 percent in vitamin B6, to name a few.
Persistent nutrient deficiencies can increase the risk of chronic illness, including heart disease, high blood pressure, diabetes, osteoporosis, anemia and neurologic symptoms.
A new concern in health care is that, on top of already marginal nutrient intake for some people, nutrient depletion is worsened by some of the common medications taken by many Americans.
Medication-induced nutrient depletion can occur though several mechanisms; for example, some drugs may interfere with the absorption of nutrients, while others may lead to increased excretion. Some of these effects can be significant, especially when the medications are taken for long periods.
Below is a sampling of some of the most widely used medications and the nutrient losses that they induce:
- Stomach acid medications, including proton pump inhibitors like Prilosec, H2 blockers such as Zantac, and general antacids, all block the production of stomach acid. While this can help to soothe your heartburn in the short term, the long-term suppression of stomach acid leads to reduced absorption of many nutrients, including calcium, magnesium, zinc, iron, vitamins B12 and C, and beta carotene.
Magnesium deficiency in particular is troubling because it can lead to potentially life-threatening heart arrhythmias. Magnesium deficiency can contribute to anxiety, restless leg syndrome, insomnia and muscle spasm.
In March, the FDA published a safety announcement on the risk of magnesium deficiency in anyone taking proton pump inhibitors for more than a year. And while some people may be protected by taking a daily magnesium supplement, studies suggest that about 25 percent of people who take PPIs are unable to normalize their blood magnesium level with a supplement — they have to stop the drug in order to return their blood magnesium levels to normal. Long-term reduction in calcium absorption from PPIs also can affect your bone health and increase your risk of osteoporosis.
- Metformin (also known as Glucophage) is a widely used drug for diabetes that causes the depletion of several nutrients, including vitamin B12, folic acid and coenzyme Q10. Up to 30 percent of people taking metformin will develop B12 deficiency, whose symptoms include anemia and neuropathy. Anyone taking metformin on a continuing basis should have B12 blood levels checked periodically. B12 supplements will generally correct any deficiency caused by this drug.
- Antibiotics, while very useful for killing off harmful bacteria in the body, also kill off healthy bacteria in the gut. These healthy bugs are there for a reason — they help produce B vitamins and vitamin K, and they also affect the function of the immune system.
Disruption of this healthy flora is an active area of research now, and has been tied to multiple medical conditions including cancer, depression and autoimmune disorders. A reduction in healthy intestinal flora can also lead to the overgrowth of more dangerous bacteria in the gut, including E. coli and C. difficile, leading to infectious gastroenteritis. Probiotic supplements may help offset damage to the gut caused by antibiotics.
- Statin drugs like Lipitor and Zocor are excellent at lowering your cholesterol, but they also lower blood levels of coenzyme Q10, especially when high doses are used. Coenzyme Q10 is a fat-soluble antioxidant found in most tissues of the body, and depletion of this compound by statin drugs may lead to muscle pain. From some people taking statins, coenzyme Q10 supplements will help to reduce this pain.
- Diuretics, also known as water pills, cause multiple nutrient losses in the urine. All diuretics cause urinary loss of potassium, magnesium and vitamin B1 (thiamine), which can cause or aggravate heart disease. Certain diuretics also cause loss of calcium, vitamin B6, folic acid and vitamin C. People who take diuretics need to be monitored for nutrient losses and may need to take supplements to make up for these losses.
The medications discussed above are primarily used in people with diabetes, heart disease, high blood pressure and chronic heartburn — conditions that are usually preventable — so staying healthy by eating a nutrient-rich diet, getting regular exercise and maintaining your weight can help you to avoid the need for medication in the first place.
However, if you are one of the many Americans who find yourself needing these meds on a long-term basis, talk with your doctor about monitoring your nutrient levels. And of course, never stop a medication that your doctor has prescribed without talking with him or her first.
Drs. Kay Judge and Maxine Barish-Wreden are medical directors of Sutter Downtown Integrative Medicine program in Sacramento, Calif. Have a question related to alternative medicine? Email firstname.lastname@example.org.